Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2018, 10:18 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 10:18 PM MST (05:18 UTC)
- Expired
- Aug 15, 2018, 2:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:30 PM MST | FLASH FLOOD | 11 S Gladden On N. Eagl, AZ | DELAYED REPORT. FCDMC STREAMFLOW DATA FOR TIGER WASH EXCEEDED 5.7FT. ALARM STAGE WITH 6.0' READING, AND 6.19' READING 2 MINUTES LATER AT 10:32PM. TRANSLATES TO OVER 1 FT. OF WATER ON N. EAGLE EYE ROAD. IN NW MARICOPA CTY. STREAMFLOW FELL BACK TO BELOW ALARM ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 5.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WGUS55 KPSR 150518
FFWPSR
AZC013-150915-
/O.NEW.KPSR.FF.W.0053.180815T0518Z-180815T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1018 PM MST TUE AUG 14 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 215 AM MST.
* At 1017 PM MST, Doppler radar indicated heavy rain across the
warned area. One to two inches of rain has already fallen. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Maricopa
County.
LAT...LON 3386 11316 3377 11318 3363 11320 3359 11327
3360 11331 3368 11332 3385 11328
$$
Wilson3 follow-up statements
848
WGUS75 KPSR 150559
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1059 PM MST TUE AUG 14 2018
AZC013-150915-
/O.CON.KPSR.FF.W.0053.000000T0000Z-180815T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1059 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
MARICOPA COUNTY...
At 1056 PM MST, gauge reports indicated heavy rain was falling over
the warned area. Flash flooding is already occurring with an
estimated 1 to 1.5 feet of water flowing over Eagle Eye road about
17 miles south of Aguila.
Flash flooding will remain over mainly rural areas of Maricopa
County.
LAT...LON 3386 11316 3377 11318 3363 11320 3359 11327
3360 11331 3368 11332 3385 11328
$$
Wilson688
WGUS75 KPSR 150654
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1154 PM MST TUE AUG 14 2018
AZC013-150915-
/O.CON.KPSR.FF.W.0053.000000T0000Z-180815T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1154 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
MARICOPA COUNTY...
At 1154 PM MST, gauge reports indicated that heavy rain was falling
over the warned area. Flash flooding is already occurring.
Flash flooding will remain over mainly rural areas of Maricopa
County.
LAT...LON 3386 11316 3377 11318 3363 11320 3359 11327
3360 11331 3368 11332 3385 11328
$$
JS606
WGUS75 KPSR 150900
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
200 AM MST WED AUG 15 2018
AZC013-150910-
/O.CAN.KPSR.FF.W.0053.000000T0000Z-180815T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
200 AM MST WED AUG 15 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3386 11316 3377 11318 3363 11320 3359 11327
3360 11331 3368 11332 3385 11328
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:40 PM MST, 38 minutes earlier.
Area forecast discussion, Aug 14, 9:40 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
940 PM MST Tue Aug 14 2018
.SYNOPSIS...
Thunderstorm activity will persist through much of the region
tonight into Thursday with locally heavy rainfall, strong wind
gusts, and blowing dust possible. A gradual drying trend will occur
this weekend into next week though some afternoon storms will
continue over higher terrain. Temperatures will also climb back
above normal.
&&
.DISCUSSION...
00Z and 02Z KPSR sounding data showed ample moisture in the sfc-
800mb layer, albeit topping by a modest capping inversion and drier
air around the H7 layer. Outflow boundaries had partially lifted the
moist layer and reduced inhibition, yet near 40 J/kg of MLcinH
remained explaining convection tied closer to terrain/foothill
locations. The primary outflow boundary will continue to surge west
allowing scattered convective updrafts to be maintains through NW
Maricopa and northern La Paz counties through the evening, and have
increased POPs substantially in these areas.
Otherwise, radar/satellite imagery depicts some interesting features
through SE Arizona which may become players through the overnight. A
compact MCV can be seen within radar echoes moving through
Graham/Pinal counties acting upon an old outflow boundary from Gila
County. In addition, another wave with more robust organized
convection was punching east through Cochise County. While many high
resolution models do capture these features, they also deteriorated
the activity as it enters into a contaminated post-outflow
environment. However, sufficient MUCape, steep midlevel lapse rates,
and favorable jet configuration winds still exist over central
Arizona and some of these weakening storms could clip into the
southern parts of the Phoenix metro overnight.
&&
.PREVIOUS DISCUSSION...
/219 PM MST Tue Aug 14 2018/
This most recent convectively active period may extend into
Thursday as well. Satellite imagery shows an inverted trough over
northwest Mexico, which is expected to move south to north during
the next 24-48 hours. With the amount of moisture in place, the
potential for thunderstorms and potentially heavy rain will remain
high. However, many mesoscale details related to tonight's
expected convection may affect the evolution tomorrow, such as the
amount of debris cloudiness and reduction in convective
instability. Therefore, confidence is only moderate at this time
in another active day on Thursday. Nevertheless, PoPs above 30
percent have been maintained for tomorrow afternoon and evening.
A gradual drying and warming trend is anticipated into this
weekend as high pressure builds nearly overhead. This should bring
the first extended break in an active Monsoon period in what seems
like awhile, with temperatures climbing back to near or above-
normal.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A few showers will persist around the Phoenix terminals late this
evening with another large batch of TSRA ejecting from SE Arizona,
yet likely remaining south of the terminals overnight. Timing wind
shifts will be the primary forecast challenge, as NW winds washing
back from the storms west of Phoenix should eventually be overcome
by S/SE winds emanating from the SE Arizona storms overnight.
Thicker mid/high clouds may persist over central Arizona Wednesday
significantly limiting the chance of storms occurring in Phoenix in
the afternoon or evening. Some outflow boundaries are more likely
with lingering showers possibly holding off until Thursday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Decaying showers and an outflow boundary may impact KBLH overnight
with activity potentially lingering into Wednesday morning though
flight categories should not be affected. At KIPL, while winds may
obtain some variability overnight, a general SE component should
prevail with only some mid/high clouds at times.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
Elevated moisture levels will continue into Friday for all
districts resulting in enhanced chances for thunderstorms and
wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air will
slowly push into the region during the weekend and early next week,
but afternoon storms will still be possible over higher terrain
areas. Throughout the period, wind speeds will be typical for mid
summer with the usual afternoon breezes. Temperatures will start out
near average on Friday and then gradually warm near to slightly
above normal Saturday through Tuesday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ539-548-550-551-553>555-559.
CA...None.
&&
DISCUSSION...MO/Rogers
AVIATION...MO
FIRE WEATHER...Percha/Wilson/MOIn the hours before
Special weather statement, Aug 14, 6:48 PM MST, 3 hours 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 648 PM MST TUE AUG 14 2018 AZZ541-542-544>549-150230- Fountain Hills/East Mesa AZ-New River Mesa AZ- Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ- Deer Valley AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ- 648 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM MST... At 648 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Cave Creek to Goldfield Ranch. Movement was southwest at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Phoenix, Mesa, Scottsdale, Gilbert, Fountain Hills, Paradise Valley, New River, East Mesa, Cave Creek, Carefree, Deer Valley Airport, Granite Reef Dam, Falcon Field Airport, Salt River Indian Community, Usery Mountain Park, San Tan Village Mall, Freestone Park, Downtown Scottsdale, Goldfield Ranch and Desert Mountain. This includes the following highways... AZ Interstate 17 between mile markers 214 and 233. AZ Route 51 between mile markers 8 and 15. US Highway 60 between mile markers 179 and 189. LAT...LON 3358 11147 3329 11176 3388 11234 3398 11194 TIME...MOT...LOC 0148Z 061DEG 21KT 3393 11197 3361 11160 Wilson
Local storm report, Aug 14, 7:08 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 10 WSW SUNFLOWER 33.82N 111.63W
08/14/2018 M50 MPH MARICOPA AZ MESONET
MEASURED AT BARTLETT DAM STATION.
&&
PISpecial weather statement, Aug 14, 7:30 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
730 PM MST TUE AUG 14 2018
AZZ537-540>544-546-548>551-553-555-558-150315-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-
730 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...
At 729 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lake Pleasant to near
Paradise Valley to Mesa to Apache Junction. Movement was southwest at
35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Apache Junction, El Mirage,
Paradise Valley, Tolleson, Youngtown, Waddell, Laveen, Cashion and
East Mesa.
This includes the following highways...
AZ Interstate 10 between mile markers 128 and 178.
AZ Interstate 17 between mile markers 195 and 225.
AZ Route 51 between mile markers 1 and 15.
LAT...LON 3361 11251 3320 11215 3308 11190 3308 11147
3346 11140 3348 11169 3363 11192 3391 11224
TIME...MOT...LOC 0229Z 024DEG 30KT 3381 11221 3359 11196 3343 11173
3342 11152
WilsonLocal storm report, Aug 14, 7:50 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
750 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM DUST STORM 3 NE ARIZONA STATE UNIV 33.45N 111.89W
08/14/2018 MARICOPA AZ TRAINED SPOTTER
ESTIMATED VISIBILITY 1/2 MILE.
&&
PILocal storm report, Aug 14, 7:52 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
752 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM DUST STORM 1 NW ARIZONA STATE UNIV 33.43N 111.94W
08/14/2018 MARICOPA AZ TRAINED SPOTTER
ESTIMATED VISIBILITY OF 1/2 MILE.
&&
PILocal storm report, Aug 14, 8:47 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
847 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 2 ENE NORTH SCOTTSDALE 33.64N 111.86W
08/14/2018 E50 MPH MARICOPA AZ TRAINED SPOTTER
NEAR BELL RD AND 104TH ST.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:18 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Aug 14, 5:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 14, 6:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 14, 6:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 6:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 14, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 14, 7:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 14, 7:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 14, 7:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 14, 8:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 14, 11:48 PM MST | Special Weather Statement | PSR | Yuma | 27 min |
| Aug 14, 11:58 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 15, 12:29 AM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 15, 1:01 AM MST | Special Weather Statement | PSR | 44 min | |
| Aug 15, 1:18 AM MST | Special Weather Statement | PSR | Pinal | 27 min |
| Aug 15, 2:24 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 15, 11:43 AM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 15, 2:40 PM MST | Dust Storm Advisory | PSR | Yuma | 95 min |
| Aug 15, 3:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 15, 3:20 PM MST | Flash Flood Warning | PSR | Yuma | 115 min |
| Aug 15, 4:39 PM MST | Special Weather Statement | PSR | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.